Immunosuppressant Can Lead to Birth Defects
Birth defects include cleft lip and palate, hearing loss
THURSDAY, Feb. 14 (HealthDay News) -- In utero exposure to the immunosuppressant mycophenolate mofetil can lead to birth defects such as cleft lip and palate as well as hearing loss, according to a clinical report in the January issue of the American Journal of Medical Genetics.
Antonio Perez-Aytes, and colleagues from Hospital Universitario Materno-Infantil La Fe in Valencia, Spain, describe the case of a newborn girl born to a 25-year-old woman who became pregnant while taking mycophenolate mofetil and tacrolimus after a second renal transplant. The patient had been taking these drugs for two years when a 10-week gestation pregnancy was diagnosed, at which point mycophenolate mofetil was discontinued.
The researchers found that the newborn had cleft lip and palate, bilateral microtia and atretic external auditory canals, chorioretinal coloboma, hypertelorism and micrognathia. A literature search identified six other cases of similar birth defects after in utero exposure to mycophenolate mofetil. A review of the literature suggested that the birth defects were unlikely to result from the other immunosuppressive drugs taken by the mother, according to the authors.
"The human teratogenicity of mycophenolate mofetil is reinforced by this report, and the current contraceptive recommendations about its use in fertile women are stressed," Perez-Aytes and colleagues conclude.